Texas, 2022

Hail in Texas, April 30, 2022

April 30, 2022 · NWS HGX · 2 events in 1 county or zone

Evening severe thunderstorms developed and produced some large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Evening severe thunderstorms developed and produced some large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Apr 30, 1:50 PM CST, 5 hours earlier.

Area forecast discussion, Apr 30, 1:50 PM CST, 5 hours before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
250 PM CDT Sat Apr 30 2022

.SHORT TERM [Through Sunday Night]...

Pre-FROPA showers and storms around the I-10 corridor have
dissipated this afternoon. Meanwhile, the cold front is approaching
the Brazos Valley and is slowly meandering towards our northern CWA.
This frontal boundary is still expected to stall north of Conroe
tonight and bring another round of isolated showers and storms
during the late evening. These showers should dissipate shortly
after midnight tonight as the front retreats back to the north.
Otherwise, Southeast Texas can still expect to be in a southerly to
southeasterly flow through Sunday night, helping to increase
temperatures and humidity. Overnight lows will reach the low to mid
70s tonight and tomorrow night while high temperatures climb to near
90 tomorrow afternoon.

Lenninger

&&

.LONG TERM [Monday Through Saturday]...

It's a tale as old as time...Houston and the heat! Not many changes
in the long term forecast as we're still looking at a period of hot
and humid conditions with a few chances of rain. This most notably
occurs when two cold fronts approach, but stall out well north of
Southeast Texas. The first front approaches on Tuesday and stalls
out near or just south of the DFW metroplex. There is a subsequent
moisture increase and a subtle shortwave trough should provide
enough PVA to generate showers/thunderstorms. This is also a good
time to point out that with subtropical ridging being the most
dominant feature, the predominant flow aloft is southwesterly. That
tends to strengthen the cap over the area, so PoPs remain generally
less than 30%-40%.

The main thing that you should take away from reading this
discussion is that it's going to be hot. Not as hot as we'll be
over the summer, but an early summer preview nonetheless. You'll
especially feel it at night with low temperatures in the low to
mid 70s with plentiful humidity. A few upper-level troughs move
across the Central Plains throughout the week (one on Tuesday and
a more robust one on Thursday/Friday) and attempt to disrupt the
predominant southwesterly flow aloft. The 585 dm height line will
essentially play jump rope over Southeast Texas with the 588 dm
height line getting close to our coastal locations at times.
Subsequently, the warming trend will continue as we'll see more
and more high temperatures reaching the low 90s as we move
towards the end of the week.

Another cold front approaches on late Thursday/Friday, but it's
main effect will be a substantial increase in moisture (PWs
surging to 1.8"-2.0") which makes this the best chance of rain for
the week. The front itself will wash out as it pushes through and
likely won't make it south of I-10, so don't expect any big
temperature swings. Remember the weekend front that we discussed
yesterday? Yeah...funny story about that...models have backed off
on that happening. There's fairly good agreement on ridging
building back in after Friday's upper-level trough departs to the
east, so I've bumped temperatures on Friday and Saturday a little
above guidance since a FROPA-less weekend looks to be pretty dang
hot (like approaching the mid 90s hot). Dust off your
Tamagotchis...the 90s are back y'all!

Batiste

&&

.MARINE...

Onshore flow will continue to prevail for the foreseeable future
with periods of winds and seas increasing to the caution threshold
as various areas of low pressure deepen in the Plains. The next
period of increased winds will be late Sunday and into Monday as
winds in the offshore waters flirt with reaching the advisory
threshold. Prolonged onshore flow creates a favorable scenario
for moderate to strong rip currents along Gulf-facing beaches, so
keep this in mind if you have any plans to head to the coast.
Another potential consequence of the prolonged onshore flow is
minor coastal flooding along the Gulf-facing shorelines during
high tide especially on Monday and Tuesday morning. Water levels
during high tide this morning (Saturday) topped out a little under
3 feet above MLLW, and the same is expected for Monday and Tuesday.

Batiste

&&

.AVIATION [18Z TAF Issuance]...

Currently, some isolated showers and thunderstorms around the
I-10 corridor will persist for a few more hours. MVFR ceilings are
lifting to VFR and scattering out this afternoon. An approaching
cold front will stall around the around CLL, UTS, and CXO around
00-02Z, so another round of showers can be expected late tonight.
These showers will dissipate around 06Z, but MVFR to IFR ceilings
along with patchy fog will begin after 06Z for most TAF sites. Fog
and ceilings will begin to gradually lift around 15Z tomorrow and
VFR will prevail tomorrow afternoon.

Lenninger

&&

.PRELIMINARY POINT TEMPS/POPS...

College Station (CLL)  71  88  73  88  73 /  40  20  20  30  20
Houston (IAH)          72  87  73  87  74 /  20  10  10  20  10
Galveston (GLS)        75  83  76  83  76 /  10  10  10  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...

TX...High Rip Current Risk until 8 PM CDT this evening for the
     following zones: Bolivar Peninsula...Brazoria
     Islands...Galveston Island...Matagorda Islands.

GM...None.

&&

SHORT TERM...Lenninger
LONG TERM...Batiste
AVIATION...Lenninger
MARINE...Batiste
DSS...03

In the hours before

Special weather statement, Apr 30, 5:37 PM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
637 PM CDT Sat Apr 30 2022

TXZ163-010030-
Houston TX-
637 PM CDT Sat Apr 30 2022

...Strong thunderstorms will impact portions of northern Houston
County through 730 PM CDT...

At 636 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Grapeland to 13 miles southwest of
Elkhart. Movement was east at 25 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Crockett, Grapeland, Latexo and Weches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3153 9511 3150 9509 3149 9511 3147 9510
      3146 9507 3147 9506 3146 9505 3125 9547
      3138 9569 3142 9571 3145 9571 3146 9575
      3147 9572 3149 9573 3149 9574 3151 9574
      3153 9565 3154 9565 3158 9536
TIME...MOT...LOC 2336Z 290DEG 21KT 3156 9548 3147 9572

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
Special weather statement, Apr 30, 5:39 PM CST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
639 PM CDT Sat Apr 30 2022

TXZ163-176-177-198-010030-
Madison TX-Walker TX-Grimes TX-Houston TX-
639 PM CDT Sat Apr 30 2022

...Strong thunderstorms will impact portions of northern Grimes,
southwestern Houston, Madison and northwestern Walker Counties
through 730 PM CDT...

At 639 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Centerville to 18 miles east of
Franklin. Movement was east at 25 mph.  These storms may intensify.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Crockett, Madisonville, Austonio and Lovelady.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3130 9533 3092 9552 3085 9596 3100 9616
      3107 9605 3107 9601 3109 9598 3109 9577
      3114 9577 3116 9573 3121 9575 3123 9573
      3127 9573 3129 9570
TIME...MOT...LOC 2339Z 288DEG 23KT 3124 9588 3112 9620

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
Special weather statement, Apr 30, 6:16 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
716 PM CDT Sat Apr 30 2022

TXZ199-213-010045-
Inland Harris TX-Montgomery TX-
716 PM CDT Sat Apr 30 2022

...A strong thunderstorm will impact portions of southeastern
Montgomery and north central Harris Counties through 745 PM CDT...

At 715 PM CDT, Doppler radar was tracking a strong thunderstorm over
The Woodlands, moving east at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Southern Conroe, Tomball, The Woodlands, Spring, Kingwood, Oak Ridge
North, Shenandoah, Woodloch, The Woodlands Pavillion, Porter Heights
and Chateau Woods.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Lake Conroe, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3011 9562 3029 9561 3031 9524 3004 9526
TIME...MOT...LOC 0015Z 274DEG 17KT 3020 9553

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
Special weather statement, Apr 30, 6:34 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
734 PM CDT Sat Apr 30 2022

TXZ199-213-010100-
Inland Harris TX-Montgomery TX-
734 PM CDT Sat Apr 30 2022

...A strong thunderstorm will impact portions of south central
Montgomery and northwestern Harris Counties through 800 PM CDT...

At 734 PM CDT, Doppler radar was tracking a strong thunderstorm near
The Woodlands that was slowly strengthening, moving east at 5 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Conroe, The Woodlands, Oak Ridge North, Shenandoah, Cut And Shoot,
Woodloch, The Woodlands Pavillion, Porter Heights and Chateau Woods.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near Lake Conroe, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3016 9566 3034 9564 3036 9528 3009 9530
TIME...MOT...LOC 0034Z 252DEG 6KT 3025 9557

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

The radar

The Ft Hood radar (KGRK), 142 km away, was scanning. The volume nearest the first event began at 00:51 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Madison

When
April 30, 6:50 PM CST
Where
Madison County, 2.16 mi NNE of Laceola
Measured
1.5 in hail
Reported by
Public
Coordinates
30.960, -95.920

There was ping pong ball sized hail near Madisonville.

Hail, Madison

When
April 30, 7:45 PM CST
Where
Madison County, 0.59 mi E of Madisonville Muni Ar
Measured
1.5 in hail
Reported by
Public
Coordinates
30.920, -95.940

Golf ball to ping pong ball sized hail occurred near Madisonville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1012155, 1012156.